Format

Send to

Choose Destination
Ann Pharmacother. 2003 Mar;37(3):398-401.

Possible anaphylaxis after propofol in a child with food allergy.

Author information

1
Department of Pharmacy Services, University of Virginia Health System, Charlottesville, VA 22908, USA. knp2p@virginia.edu

Abstract

OBJECTIVE:

To report a case of anaphylaxis due to propofol in a child with allergies to egg and peanut oil.

CASE SUMMARY:

A 14-month-old boy with a history of reactive airway disease was hospitalized for treatment of respiratory symptoms. The patient had documented allergies to egg, peanut oil, and mold. Within the first few hours after admission, acute respiratory decompensation occurred, and arrangements were made to transfer the patient to our tertiary-care hospital. Prior to transfer, he was emergently intubated under sedation and paralysis with propofol and rocuronium. When emergency air transport arrived, the patient was hypotensive and tachycardic. His symptoms of anaphylaxis were managed throughout the flight and, upon arrival at our institution, the patient was admitted to the Pediatric Intensive Care Unit. He improved over a 5-day hospital course, and his caregivers were instructed to avoid propofol in the future. The patient's anaphylactic reaction following propofol was rated as a possible adverse drug reaction using the Naranjo probability scale.

DISCUSSION:

The use of propofol in pediatric patients for procedural sedation has gained increased favor. Since the propofol formulation contains both egg lecithin and soybean oil, its use is contraindicated in patients with hypersensitivities to these components. Several other drugs have a food component, resulting in contraindications and warnings in product labeling.

CONCLUSIONS:

Propofol should be avoided in patients with allergies to egg and/or soybean oil, if possible. Clinicians should consider the potential for adverse drug events in patients with select food allergies.

PMID:
12639172
DOI:
10.1345/aph.1C227
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center